According to data published in the Journal of Clinical Oncology (2008; 26:4426-34),
once a week, bisphosphonate therapy improves bone density and improves turnover in prostate cancer patients with nonmetastatic disease who are on androgen deprivation therapy (ADT).
A second year of bisphosphonate therapy provides additional skeletal benefit, whereas discontinuation results in bone loss and increased bone turnover. Delay in commencing bisphosphonate therapy also appears detrimental to bone health.
The study, authored by Susan L. Greenspan, MD, of the University of Pittsburgh, analyzed 112 men with nonmetastatic prostate cancer. The men were randomly assigned to alendronate (Fosamax), 70 mg once weekly, or placebo in a double blind, partial-crossover trial with a second random assignment at year 2 for those who initially received active therapy. The outcomes that were evaluated included bone mineral density and bone turnover markers.
Men initially randomly assigned to alendronate and randomly reassigned at year 2 to continue had additional bone density gains at the spine (mean, 2.3%) and hip (mean, 1.3%; both p<.01); those randomly assigned to placebo in year 2 maintained density at the spine and hip but lost (mean, –1.9%; p<.01) at the forearm. Patients randomly assigned to begin alendronate in year 2 experienced improvements in bone mass at the spine and hip but experienced less of an increase compared with those who initiated alendronate at baseline.Men receiving alendronate for 2 years experienced a mean 6.7% increase at the spine and a 3.2% at the hip (both p<.05). Bone turnover remained suppressed, the authors said.Clearly bisphosphonates therapy has a significant role in the treatment of advanced prostate cancer, but it is very important to keep in mind the post I wrote on October 13, 2008 “Issues Surrounding Long Term Bisphosphonate Therapy.” Taking bisphosphonates for a term longer than two years might pose additional risks and should only be considered with a careful consultation with your physician.Joel T Nowak MA, MSW
Leave A Comment